Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2011, 2:02 AM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2011, 2:02 AM CDT (07:02 UTC)
- Expired
- May 9, 2011, 2:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS53 KABR 090702
SVRABR
MNC011-155-090730-
/O.NEW.KABR.SV.W.0008.110509T0702Z-110509T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
202 AM CDT MON MAY 9 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
EASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 230 AM CDT
* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF WHITE ROCK TO 7 MILES NORTHEAST OF COLLIS TO 7
MILES WEST OF ARTICHOKE...MOVING EAST AT 20 MPH.
AT 158 AM QUARTER SIZE HAIL WAS REPORTED IN WHEATON WITH THESE
STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ARTICHOKE AROUND 215 AM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
TINTAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
&&
LAT...LON 4594 9626 4593 9624 4570 9625 4542 9623
4542 9613 4540 9611 4531 9612 4534 9637
4572 9649 4602 9653 4602 9626
TIME...MOT...LOC 0702Z 271DEG 18KT 4599 9643 4572 9632
4537 9626
WIND...HAIL <50MPH 1.00IN
$$
PARKIN1 follow-up statement
264
WWUS53 KABR 090725
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
225 AM CDT MON MAY 9 2011
MNC011-155-090735-
/O.EXP.KABR.SV.W.0008.000000T0000Z-110509T0730Z/
TRAVERSE MN-BIG STONE MN-
225 AM CDT MON MAY 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BIG STONE AND
EASTERN TRAVERSE COUNTIES WILL EXPIRE AT 230 AM CDT/130 AM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
LAT...LON 4594 9626 4593 9624 4570 9625 4542 9623
4542 9613 4540 9611 4531 9612 4534 9637
4572 9649 4602 9653 4602 9626
TIME...MOT...LOC 0725Z 271DEG 18KT 4599 9626 4572 9616
4537 9610
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:34 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 8, 10:34 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1034 PM CDT SUN MAY 8 2011 .UPDATE... UPDATED TO REMOVE THE TORNADO WATCH FROM WRN COUNTIES. ALSO LOWERED THUNDERSTORMS CHANCES OVERNIGHT WITH LATEST OBSERVATIONS AND SATELLITE IMAGERY...ALONG WITH MODEL GUIDANCE SUGGESTING LESS IN THE WAY OF SHOWER AND THUNDERSTORM COVERAGE OVERNIGHT. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST CHALLENGES...CONVECTION POTENTIAL OVER THE NEXT FEW DAYS...ALONG WITH HEAVY RAIN POTENTIAL...AND IMPACTS OF STRATUS ON TEMPERATURES. CURRENTLY...CONVECTION FROM EARLIER IN THE DAY HAS PRETTY MUCH VACATED THE CWA PUSHING OFF TO THE EAST INTO MINNESOTA. ELSEWHERE...PARTLY TO MOSTLY SUNNY SKIES THIS AFTERNOON HAS LED TO CONSIDERABLE DESTABILIZATION OF THE ATMOSPHERE...PARTICULARLY OUT ACROSS THE SWRN FORECAST ZONES...WHERE CAPE HAS INCREASED TO AS MUCH AS 2000 TO 3000 J/KG...WHILE CINH HAS DIMINISHED IN A COUPLE OF DIFFERENT AREAS TO LESS THAN -50 J/KG. BENEATH THE MOSTLY CLOUDY SKIES OUT EAST WHERE OFF AND ON SHOWERS HAVE JUST RECENTLY SHIFTED OFF TO THE EAST...TEMPERATURES ARE WARMING THROUGH THE UPPER 50S INTO THE LOWER 60S. ELSEWHERE...TEMPERATURES ARE WARMING THROUGH THE 60S AND 70S WITH SOME LOW TO MID 80S NOTED JUST SOUTH AND WEST OF JONES/LYMAN COUNTIES. VISIBLE SATELLITE IMAGERY ALSO APPEARS TO BE DETECTING POSSIBLY THE FIRST TOWERING CU IN NORTH CENTRAL NEBRASKA AMID THE CU FIELD STRETCHING FROM NERN KANSAS ALL THE WAY UP TO JUST SOUTH OF KPIR. A COUPLE OF QUICK DETAIL UPDATES TO WEATHER GRIDS...STILL HAVE SEVERE THUNDER MENTION IN ACROSS THE SWRN ZONES FROM LATE THIS AFTERNOON THROUGH MID-EVENING...FOR ANY CONVECTION THAT CAN GET GOING WITHIN THIS DESTABILIZING AIRMASS OVER NC NEBRASKA AND SC SODAK. PWATS ARE PROGGED TO BE 1.00-1.25 INCHES ACROSS MUCH OF THE CWA OVER THE NEXT 36 TO 42 HOURS. PWATS LIKE THESE ARE ABOVE NORMAL FOR EARLY MAY...LIKE 2 STANDARD DEVIATIONS ABOVE NORMAL...AND CAN BE A PRETTY GOOD INDICATOR AS TO THE POTENTIAL FOR EFFICIENT RAIN PRODUCTION AND TORRENTIAL RAINFALL RATES. SO...HAVE INTRODUCED RW+ OR HEAVY RAIN POSSIBLE MENTION INTO BOTH TONIGHT/S AND MONDAY NIGHT/S WEATHER GRIDS FOR THIS. IN ADDITION TO THE POSSIBILITY OF ISOLATED TO WIDELY SCATTERED SUPERCELLULAR THUNDERSTORMS /LARGE HAIL MAIN SEVERE THREAT/ THROUGH LATE THIS EVENING OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA...THE POTENTIAL EXISTS FOR STRONG CONVECTION LATER TONIGHT WHEN A STRONGER AREA OF LOW PRESSURE APPROACHES THE REGION FROM THE WEST. THE POSSIBILITY EXISTS FOR LATE NIGHT THUNDERSTORMS TO GET GOING ACROSS NWRN SODAK/SWRN NODAK AND PROPAGATE EASTWARD ALONG THE BEST GRADIENT OF LOW LEVEL MOISTURE/WAA AND WITHIN A STRONG LOW LEVEL JET FORECAST TO DEVELOP OVERNIGHT TONIGHT. THERE COULD BE A FEW SEVERE STORMS WITHIN THIS LATE NIGHT CONVECTION SCENARIO...WITH LARGE HAIL THE PRIMARY THREAT. EXPECTING A BREAK IN THE ACTION ON MONDAY ONCE OVERNIGHT/EARLY MONDAY MORNING CONVECTION CLEARS OUT OF THE AREA. IN ALL LIKELIHOOD...UNTIL THE NEXT LARGE AREA OF LOW PRESSURE BEGINS APPROACHING THE REGION EARLY MONDAY EVENING...DRY CONDITIONS WOULD HOLD OVER THE AREA WHILE STRONG MID-LEVEL WARM AIR LAYER IN PLACE WOULD ACT TO KEEP THINGS CAPPED DURING THE DAY. HOWEVER...WHEN SURFACE LOW PRESSURE AND ATTENDANT SURFACE WARM FRONTAL BOUNDARY BEGINS APPROACHING LATE IN THE DAY /MAINLY AFTER 00Z TUESDAY/...0-6KM SHEAR RAMPS UP FROM AROUND 30 KNOTS TO MORE LIKE 45 TO 50 KNOTS OF SHEAR AND LOW LEVEL WAA/FORCING ALONG ANOTHER DEVELOPING LOW LEVEL JET MONDAY NIGHT COULD VERY WELL SIGNAL THE START OF ANOTHER ROUND OF STRONG NIGHT-TIME STORMS MOVING NORTHWARD INTO NORTH DAKOTA. ON TUESDAY...MUCH OF THE FORCING/LIFT AND MOISTURE FOR CONVECTION IS SHIFTING INTO NORTH DAKOTA AND MINNESOTA. THE ONLY POTENTIAL FOR CONVECTION COULD COME AT PEAK HEATING AS A COLD FRONT/DRYLINE FEATURE TRIES TO WORK EASTWARD ACROSS THE CWA. COULD SEE ISOLATED TO WIDELY SCATTERED SHOWERS FORMING ALONG THIS BOUNDARY TUESDAY AFTERNOON. OTHERWISE...TUESDAY AND TUESDAY NIGHT ARE TRANSITION PERIODS FOR DRIER AIR AND COLDER AIR WORKING INTO THE CWA FROM THE NORTHWEST. TUESDAY NIGHT IS CURRENTLY A DRY FORECAST PERIOD. TEMPERATURES THROUGH EARLY TUESDAY WILL BE NEAR TO ABOVE NORMAL AT NIGHT...WHILE DAYTIME HIGHS ON MONDAY COULD BE HAMPERED BY LOW STRATUS THAT IS STILL DEPICTED IN THE MODELS AS FORMING MAINLY BETWEEN 925HPA AND 850HPA LATER TONIGHT AND PERSISTING THROUGH MUCH OF MONDAY NIGHT. QUITE THE GRADIENT OF TEMPERATURE IS FORECAST RIGHT NOW ON TUESDAY...WITH THE FAR NORTHWESTERN CWA POSSIBLY ONLY SEEING HIGHS IN THE UPPER 50S TO LOWER 60S...WHILE THE FAR EASTERN ZONES WARM INTO THE UPPER 70S TO AROUND 80. RATHER LOW CONFIDENCE/LOW SKILL TEMPERATURE FORECAST SETTING UP THERE. .LONG TERM...WEDNESDAY THROUGH SUNDAY MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES THROUGH THE PERIOD. MODELS HAVE BEEN INCONSISTENT RUN TO RUN DUE TO DISCREPANCIES IN TIMING AND EXACT POSITION OF LOWS. THE 12Z ECMWF CAME IN SIGNIFICANTLY WETTER THAN THE 00Z RUN AND ALSO WETTER THAN THE 12Z GFS. THOUGH THE GFS IS THE OUTLIER IN THE SPEED OF THE SYSTEM MOVING THROUGH THE CENTRAL PLAINS MID WEEK BELIEVE THE ECMWF MAY BE PUSHING PRECIP A LITTLE TOO FAR NORTH. HOWEVER DID KEEP IN SOME SLIGHT CHANCE POPS. FEEL THAT SOME SHOWERS/TSTORMS ARE NOT OUT OF THE QUESTION DURING AFTERNOON/EVENING HOURS MOST DAYS BUT HAD LOW CONFIDENCE IN TIMING SO KEPT SOME OF THE POPS BELOW PRECIP MENTION. BEST CHANCES WILL BE ACROSS THE EASTERN COUNTIES LATE ON WEDNESDAY. TEMPS WILL BE SOMEWHAT DEPENDENT ON LOW TRACKS AND CLOUD COVER. EXPECT BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH AN UPPER TROF OVER THE REGION UNTIL SATURDAY. TEMPS WILL BEGIN TO MODERATE OVER THE WEEKEND UNDER HIGH PRESSURE. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS CIGS WILL GENERALLY BE VFR THIS EVENING...BUT WILL THEN LOWER AFTER ABOUT MIDNIGHT TO IFR. CIGS AND VSBYS MAY OCCASIONALLY DROP INTO THE MVFR CATEGORY IN ASSOCIATION WITH STRONGER THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL...MAINLY SOUTHEAST OF KPIR. THUNDERSTORMS CHANCES WILL CONTINUE THROUGH MONDAY AND SPREAD OVER THE AREA BY LATE MONDAY AFTERNOON...POTENTIALLY IMPACTING ALL TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...DORN LONG TERM...WISE AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 8, 4:56 AM CDT, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT SUN MAY 8 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT SUN MAY 8 2011 /356 AM MDT SUN MAY 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA THIS MORNING...THEN ACROSS SOUTH CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON INTO THE EVENING HOURS. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON THROUGH THE EVENING HOURS. LARGE HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE STORMS ARE POSSIBLE ACROSS THE AREA AGAIN ON MONDAY. LARGE HAIL WILL BE POSSIBLE. A SMALL THREAT EXISTS FOR AN ISOLATED TORNADO AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS SOUTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, May 8, 8:18 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TORNADO 8 SW PRESHO 43.83N 100.17W
05/08/2011 LYMAN SD TRAINED SPOTTER
0810 PM HAIL 7 S PRESHO 43.81N 100.06W
05/08/2011 M1.00 INCH LYMAN SD TRAINED SPOTTER
&&
EWYLocal storm report, May 8, 8:44 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL PRESHO 43.91N 100.06W
05/08/2011 E1.00 INCH LYMAN SD TRAINED SPOTTER
&&
EWYLocal storm report, May 8, 8:54 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 10 S PRESHO 43.76N 100.06W
05/08/2011 M1.50 INCH LYMAN SD TRAINED SPOTTER
&&
EWYLocal storm report, May 8, 9:09 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 8 S PRESHO 43.79N 100.06W
05/08/2011 M1.75 INCH LYMAN SD TRAINED SPOTTER
&&
EWYLocal storm report, May 9, 1:23 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HAIL 6 S SUMMIT 45.22N 97.04W
05/09/2011 E1.00 INCH GRANT SD TRAINED SPOTTER
&&
TMTNearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.